Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 13, 2023, 5:35 PM EDT for Long County, Tattnall County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2023, 5:35 PM EDT (21:35 UTC)
- Expired
- Apr 13, 2023, 6:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Long County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 129 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
520
WUUS52 KCHS 132135
SVRCHS
GAC183-267-132215-
/O.NEW.KCHS.SV.W.0013.230413T2135Z-230413T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
535 PM EDT Thu Apr 13 2023
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Long County in southeastern Georgia...
Tattnall County in southeastern Georgia...
* Until 615 PM EDT.
* At 535 PM EDT, severe thunderstorms were located along a line
extending from 8 miles east of Plant Hatch to 10 miles southwest of
Glennville to near Odum, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include:
Reidsville, Glennville, and Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3202 8217 3211 8210 3194 8183 3179 8196
3179 8199 3182 8202 3181 8203 3186 8211
3190 8211 3189 8212 3189 8213 3191 8213
3190 8215 3191 8221
TIME...MOT...LOC 2135Z 200DEG 21KT 3193 8219 3187 8208 3175 8204
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
013
WWUS52 KCHS 132158
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
558 PM EDT Thu Apr 13 2023
GAC183-267-132215-
/O.CON.KCHS.SV.W.0013.000000T0000Z-230413T2215Z/
Long GA-Tattnall GA-
558 PM EDT Thu Apr 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR PORTIONS OF LONG AND TATTNALL COUNTIES...
At 558 PM EDT, severe thunderstorms were located along a line
extending from Mendes to near Donald, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include:
Glennville and Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3185 8210 3209 8207 3209 8206 3194 8183
3179 8196 3179 8199 3182 8202 3181 8203
TIME...MOT...LOC 2158Z 230DEG 22KT 3202 8197 3181 8195
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$046
WWUS52 KCHS 132212
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
612 PM EDT Thu Apr 13 2023
GAC183-267-132222-
/O.EXP.KCHS.SV.W.0013.000000T0000Z-230413T2215Z/
Long GA-Tattnall GA-
612 PM EDT Thu Apr 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF LONG AND TATTNALL
COUNTIES WILL EXPIRE AT 615 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3185 8210 3209 8207 3209 8206 3194 8183
3179 8196 3179 8199 3182 8202 3181 8203
TIME...MOT...LOC 2212Z 200DEG 21KT 3209 8194 3188 8192
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:58 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 13, 3:58 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
358 PM EDT Thu Apr 13 2023
.SYNOPSIS...
Weak low pressure will track across the Southeast U.S. tonight
into Friday. A cold front will move through the region Sunday
night, followed by high pressure through the middle of the
week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Surface high pressure over the western Atlantic continues to
extend west into the local forecast area, maintaining a
relatively stable boundary layer. A warm front associated with a
surface low over the central Gulf Coast will steadily lift north
overnight. Although we are starting to see a veering trend in
surface winds over southeast GA, the truly surface-rooted
airmass remains a few counties south of our forecast area. MLCAPE
has generally been around 1,000 J/kg over the southern half of
our GA counties. A Gulf of Mexico sea breeze has pushed into
southern GA where greater instability exists and is driving a
strengthening line of convection north toward our area. The
latest HRRR has picked up on this convection and brings it into
our southern GA zones around 6pm. A slight increase in surface
based instability is expected in these areas late this afternoon
and early evening, so there could be a brief threat for damaging
wind gusts with these storms late this afternoon or early
evening. Moderate isentropic ascent will persist through the
overnight hours as the warm front lifts north, so numerous
showers will continue to lift north through the forecast area.
There will continue to be just enough instability to support
isolated thunderstorms as well.
A potent shortwave is progged to lift northeast into southern
SC shortly after midnight. Quite a few models are showing an
increase in instability late tonight across the Charleston Tri-
County Area as the warm sector spreads north. A cluster of
strong thunderstorms with gusty winds could move through this
area late tonight.
Wet soil and a moist boundary layer should support low stratus
development and the possibility of stratus build-down fog across
southeast GA and extreme southern SC, so we maintained patchy
fog.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday, a band of convection is expected to push north of the Santee
River before sunrise. Isolated showers and thunderstorms may linger
across the forecast area during the daylight hour morning hours. As
temperatures warm to around 80 degrees, CAPE values across the CWA
may range around 1000 J/kg across the SC Lowcountry to less than 500
J/kg along the SE GA coast. The center of the H5 closed low is
forecast to lift to eastern TN by Friday afternoon, with the trough
axis swinging over the Savannah River during the late afternoon into
the early evening. Coverage of showers and thunderstorms should
increase through the afternoon hours, highlighted with 50-30 PoPs.
Friday night through Saturday, the H5 low will track to the NE,
reaching the Mid-Atlantic states by Saturday morning. Conditions
will dry across the region Friday night. Low temperatures will range
around 60 degrees. On Saturday, mid-level heights should rise across
the CWA with the approach of a SW ridge. In addition, deeper dry air
will spread across the region with the arrival of the mid-level
ridge. High temperatures are expected to range in the low to mid 80s.
Sunday, GFS shows a deep mid-level low over the mid-Mississippi
River Valley, with a trough sweeping east across the Deep South. An
associated cold front is expected to push into GA by late Sunday
afternoon. Coverage of showers and thunderstorms should increase in
coverage through the day, peaking with likely PoPs over inland GA to
solid CHC PoPs over the SC Lowcountry. Temperatures in the low to
mid 80s over dewpoints in the mid-60s, CAPE values should range
between 1000-1500 J/kg. The forecast will feature at least SCHC for
thunderstorms.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry high pressure will arrive over the forecast area Sunday night
into Monday and is expected to remain through the rest of the long
term period. The forecast will feature dry conditions. The coolest
morning is expected on Tuesday, with low temperatures range from the
upper 40s inland to the low 50s along the coast. Temperatures should
warm through the rest of the period, with lows in the 50s on
Thursday. High temperatures are expected to range in the 80s both
Wed and Thurs.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A warm front will lift north through the area overnight. MVFR
ceilings will expand into KSAV this afternoon, then the SC
terminals early this evening. Numerous showers and isolated
thunderstorms will also move through this afternoon into the
overnight hours as the front lifts north. Conditions are
expected to improve around daybreak Friday once the front has
lifted well north of the area.
Extended Aviation Outlook: VFR will return Friday morning. A
cold front approaches Sunday when another round of flight
restrictions are possible.
&&
.MARINE...
Moderate ESE winds through tonight are expected to bring some 6
ft seas within 20 nm of the SC coast. We issued a Small Craft
Advisory through tonight for AMZ350-352 as a result.
Friday through Tuesday: High pressure will build across the marine
zones on Friday, supporting south winds around 10 kts. Seas may
begin the day with 6 ft seas across portions of AMZ350/374,
decreasing to 3-4 ft by the afternoon. Conditions will continue to
improve on Saturday, with steady south winds and seas between 2-3
ft. An approaching cold front on Sunday should result in gusty SW
winds, with most areas 15 kts gusting to 20 kts. Small Craft
Advisories could be needed for portions of the marine zones late
Sunday/early Monday for wind gusts up to 25 kt, following the
passage of the cold front. Winds out of the west/northwest will
remain elevated through the remainder of the period, with occasional
gusts up to 20 kt.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 10 AM EDT Friday for AMZ350.
Small Craft Advisory until 6 AM EDT Friday for AMZ352.
Small Craft Advisory until 11 AM EDT Friday for AMZ374.
&&
NEAR TERM...JRL
SHORT TERM...NED
LONG TERM...NED
AVIATION...JRL/NED
MARINE...JRL/NEDHazardous weather outlook, Apr 13, 4:01 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 401 PM EDT Thu Apr 13 2023 GAZ087-088-099>101-114>116-118-137-138-140-142015- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- 401 PM EDT Thu Apr 13 2023 This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...This afternoon and tonight. Severe Weather: Isolated severe thunderstorms with damaging winds could occur through this evening as a warm front lifts north. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-142015- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 401 PM EDT Thu Apr 13 2023 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ040-042>045-047-052-142015- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 401 PM EDT Thu Apr 13 2023 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability of severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-142015- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 401 PM EDT Thu Apr 13 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability of severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 9:54 AM EDT | River Flood Warning | CHS | Screven | 6 days |
| Apr 13, 4:51 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 54 min |
| Apr 13, 5:41 PM EDT | Special Weather Statement | CHS | Candler | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.